Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 304, NWS Dodge City, KS

August 16, 2017Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2017, 4:32 PM CDT for Barber County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 4:32 PM CDT (21:32 UTC)
Expired
Aug 16, 2017, 5:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:55 PM CDTHAIL 21 Wnw Hazelton, KSVERY STRONG WINDS ACCOMPANIED THE HAIL, BUT NO ESTIMATE WAS AVAILABLE.
Aug 16, 5:00 PM CDTHAIL 1.25Hazelton, KS
Aug 16, 5:10 PM CDTHAIL 1.5Hazelton, KSMAXIMUM HAIL SIZE AROUND 1.5 INCH. REPORTED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KDDC 162132
SVRDDC
KSC007-162215-
/O.NEW.KDDC.SV.W.0304.170816T2132Z-170816T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
432 PM CDT WED AUG 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Barber County in south central Kansas...

* Until 515 PM CDT

* At 431 PM CDT, two severe thunderstorm were located about 9 miles 
  north of Hardtner, or 9 miles south of Medicine Lodge, moving 
  northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Public. The public has reported wind gusts near 60 mph 
           from these storms. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9866 3716 9884 3745 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2131Z 237DEG 23KT 3715 9862 

HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
6 follow-up statements
845 
WWUS53 KDDC 162142
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
442 PM CDT WED AUG 16 2017

KSC007-162215-
/O.CON.KDDC.SV.W.0304.000000T0000Z-170816T2215Z/
Barber KS-
442 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN BARBER COUNTY...

At 442 PM CDT, a severe thunderstorm was located 6 miles northwest of
Hazelton, or 9 miles north of Kiowa, moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Medicine Lodge, Kiowa, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9856 3718 9878 3745 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2142Z 264DEG 32KT 3716 9849 

HAIL...2.00IN
WIND...60MPH
 
$$

TURNER
577 
WWUS53 KDDC 162147 CCA
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
447 PM CDT WED AUG 16 2017

KSC007-162215-
/O.COR.KDDC.SV.W.0304.000000T0000Z-170816T2215Z/
Barber KS-
447 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN BARBER COUNTY...

At 447 PM CDT, a severe thunderstorm was located 3 miles northwest of
Hazelton, or 7 miles north of Kiowa, moving east at 35 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Medicine Lodge, Kiowa, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9856 3718 9878 3745 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2142Z 287DEG 31KT 3716 9849 

HAIL...2.50IN
WIND...70MPH
 
$$

TURNER
589 
WWUS53 KDDC 162150 CCB
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
450 PM CDT WED AUG 16 2017

KSC007-162215-
/O.COR.KDDC.SV.W.0304.000000T0000Z-170816T2215Z/
Barber KS-
450 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN BARBER COUNTY...

At 450 PM CDT, a severe thunderstorm was located 3 miles northwest of
Hazelton, or 8 miles north of Kiowa, moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Medicine Lodge, Kiowa, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9856 3718 9878 3745 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2147Z 298DEG 30KT 3716 9849 

HAIL...2.75IN
WIND...70MPH
 
$$

TURNER
614 
WWUS53 KDDC 162153
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
453 PM CDT WED AUG 16 2017

KSC007-162215-
/O.CON.KDDC.SV.W.0304.000000T0000Z-170816T2215Z/
Barber KS-
453 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

At 453 PM CDT, a severe thunderstorm was located very near Hazelton,
or 7 miles northeast of Kiowa, moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Kiowa, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9856 3718 9857 3727 9848 3727 9835
      3700 9835
TIME...MOT...LOC 2153Z 308DEG 29KT 3710 9840 

HAIL...3.00IN
WIND...70MPH
 
$$

TURNER
824 
WWUS53 KDDC 162201
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
501 PM CDT WED AUG 16 2017

KSC007-162215-
/O.CON.KDDC.SV.W.0304.000000T0000Z-170816T2215Z/
Barber KS-
501 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

At 501 PM CDT, a severe thunderstorm was located near Hazelton, or 8
miles northeast of Kiowa, moving east at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9843 3714 9844 3724 9843 3727 9835
      3700 9835
TIME...MOT...LOC 2201Z 279DEG 18KT 3710 9836 

HAIL...2.75IN
WIND...70MPH
 
$$

TURNER
699 
WWUS53 KDDC 162208
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
508 PM CDT WED AUG 16 2017

KSC007-162217-
/O.EXP.KDDC.SV.W.0304.000000T0000Z-170816T2215Z/
Barber KS-
508 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT 515 PM CDT...
    
The severe thunderstorm which prompted the warning is exiting the 
warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3700 9843 3714 9844 3724 9843 3727 9835
      3700 9835
TIME...MOT...LOC 2207Z 287DEG 31KT 3708 9830 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Wed Aug 16 2017

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday)
Issued at 1225 PM CDT Wed Aug 16 2017

Shortwave trough passing over SW KS presently, with associated
frontal/outflow boundary making headway throgh the SE CWA.
Instability is mounting ahead of this wind shift across the SE
zones, with visible satellite imagery showing cumulus field
becoming agitated east of Dodge City. A rather robust severe
threat will evolve this afternoon across central Kansas (mainly
Wichita's CWA), and will need to monitor Stafford, Pratt and
Barber counties over the next few hours for any convective
initiation. Mesoanalysis shows ML CAPE exceeding 2000 J/kg as of
noon, with bulk shear near 40 kts. Medicine Lodge currently 84/70,
with backed SE surface winds. Where/if the warm sector can hang
on in our CWA (most likely SE Barber county near Kiowa) some rapid
thunderstorm development is possible. Otherwise, somewhat
cooler/drier NW winds of 15-25 mph will continue this afternoon
with highs primarily in the mid 80s.

Tonight...Clear with light and variable winds. Weak surface high
settles into SW KS, offering decent radiational cooling for
mid-August standards. Free air conditioning tonight, with
temperatures falling into the upper 50s across the northern and
western zones.

Thursday...Return flow commences, with gentle S/SE winds of
10-20 mph by afternoon. Models prog this return flow to be
relatively dry, with surface dewpoints only in the lower to
mid 50s. This, combined with a lack of forcing, results in a dry
forecast for all zones for all of Thursday through 7 pm. Afternoon
highs in the 86-92 range. Another thunderstorm complex (MCS)
expected to impact at least the southern zones near the Oklahoma
border Thursday night/Friday morning.

.LONG TERM...(Thursday night through Wednesday)
Issued at 200 PM CDT Wed Aug 16 2017

Model guidance has been consistent on depicting some flavor of
noctornal thunderstorm activity Thursday night into Friday
morning. An MCS is probable during this time, but as is typical
location is ambiguous. Consensus is for convective initiation east
of the Raton Mesa Thursday afternoon, with subsequent upscale
growth eastward along and south of the KS/OK border. SPC Day 2
slight risk follows this scenario and it appears to be the most
likely outcome. NAM suggests a seperate complex originating from
the Cheyenne Ridge, impacting the northern zones near I-70
Thursday night. 12z ECMWF lends some credence to this too, with a
small MCS impacting all of the eastern zones by sunrise Friday
morning.

Beginning Friday, and continuing through early next week, a very
gradual rise in the midlevel height field is expected, with 500 mb
heights near 592 dm by Tuesday. Afternoon temperatures will be
noticeably hotter as a result, but nothing noteworthy for August,
with highs in the low to mid 90s. Am expecting rainfall chances
and coverage to degrade in this pattern, but am also confident
rain chances will not dry up completely. Warmer afternoon
temperatures in the 90s will still work with sufficient CAPE to
yield isolated late day thunderstorm activity. Most locations will
be dry through the weekend.

Early next week (by next Tuesday) 12z ECMWF forecasts a subtle
pattern shift, in which the strong summer subtropical high settles
over the SE US, and a weak cutoff low lingers over the eastern
Pacific near Los Angeles. This evolution would open up a pathway
for Mexican monsoonal moisture to find its way into the central
plains. Indeed, ECMWF depicts an embedded disturbance in this
pattern producing heavy rain in SW KS around the August 22/23
timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed Aug 16 2017

Good flying weather expected through this TAF cycle. BKN stratus
and stratocumulus near HYS will continue to diminish to a
scattered cumulus field this afternoon. Shortwave trough
presently over western Kansas at midday will progress eastward
this afternoon. Any convection associated with this will be
restricted to near Pratt/Medicine Lodge this afternoon, and will
remain south and east of the TAF terminals. Modestly gusty NW
winds of 15-25 kts will continue through 00z. Weak surface high
settles into SW KS overnight, with winds becoming light and
variable through sunrise Thursday. After 15z Thu, SKC with light
return flow, south winds near 10 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  58  89  65 /  10  10  10  40
GCK  84  57  86  63 /  10  10  10  30
EHA  85  61  87  63 /  10  10  10  40
LBL  87  62  90  66 /  10  10  10  50
HYS  82  58  89  65 /  30  10   0  40
P28  91  65  90  68 /  20  20   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 16, 5:39 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
539 AM CDT Wed Aug 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
539 AM CDT Wed Aug 16 2017 /439 AM MDT Wed Aug 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for showers and thunderstorms today across
western and north central Kansas. These storms today will not be
severe.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

The chance for thunderstorms will be possible almost each day
from Thursday through early next week. Some of these stronger
storms late this week and over the weekend may be capable of
producing hail, strong winds, and heavy rainfall. At this exactly
where and when the opportunity of these stronger storms will occur
remains uncertain.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 3:42 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
342 PM CDT WED AUG 16 2017

KSZ090-162130-
Barber KS-
342 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 430
PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Aetna, or 21 miles northwest of Alva, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Sharon and Aetna.

LAT...LON 3706 9900 3746 9852 3742 9846 3739 9846
      3738 9842 3733 9835 3719 9835 3700 9887
      3700 9900
TIME...MOT...LOC 2042Z 235DEG 49KT 3703 9893

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:37 AM CDTSpecial Weather StatementDDCEllis, Trego53 min
Aug 16, 4:32 AM CDTSpecial Weather StatementDDCEllis, Rush58 min
Aug 16, 3:42 PM CDTSpecial Weather StatementDDCBarber48 min
Aug 16, 3:56 PM CDTSevere Thunderstorm WarningDDCBarber49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.